The transition from ergodic to explosive behavior in a family of stochastic differential equations

Jeremiah Birrell, David P. Herzog, Jan Wehr

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We study a family of quadratic, possibly degenerate, stochastic differential equations in the plane, motivated by applications to turbulent transport of heavy particles. Using Lyapunov functions, Hrmander's hypoellipticity theorem, and geometric control theory, we find a critical parameter value α 12 such that when α 21 the system is ergodic and when α 21 solutions are not defined for all times.

Original languageEnglish (US)
Pages (from-to)1519-1539
Number of pages21
JournalStochastic Processes and their Applications
Volume122
Issue number4
DOIs
StatePublished - Apr 2012

Keywords

  • Degenerate noise
  • Ergodic property
  • Geometric control theory
  • Invariant (probability) measures
  • Lyapunov functions
  • Stochastic differential equations

ASJC Scopus subject areas

  • Statistics and Probability
  • Modeling and Simulation
  • Applied Mathematics

Fingerprint Dive into the research topics of 'The transition from ergodic to explosive behavior in a family of stochastic differential equations'. Together they form a unique fingerprint.

Cite this